Michigan, 2007

Hail in Michigan, October 5, 2007

October 5, 2007 · NWS APX · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail in far Northern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm produced large hail in far Northern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 5, 6:35 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 5, 6:35 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT FRI OCT 5 2007

.AVIATION...A STATIONARY BOUNDARY WILL REMAIN DRAPED ACROSS UPPER
MICHIGAN TONIGHT. A WEAK UPPER LEVEL DISTURBANCE RIDING ALONG THIS
BOUNDARY WILL PASS ACROSS NORTHERN MICHIGAN THIS EVENING...PRODUCING
SOME SCATTERED SHOWERS THROUGH 10 PM. THE RAIN SHOWERS WILL MOVE
INTO A LESS SUPPORTIVE ENVIRONMENT...AND WILL SLOWLY WEAKEN.
HOWEVER...THEY SHOULD HOLD TOGETHER LONG ENOUGH TO AFFECT KPLN...AND
PERHAPS KTVC THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED
OVERNIGHT...BEFORE SOME PATCHY FOG DEVELOPS TOMORROW MORNING WITH
THE WARM AND HUMID AIRMASS OVERHEAD.

KAS

&&

.DISCUSSION... /ISSUED 354 PM EDT FRI OCT 5 2007/

ANOTHER VERY NICE EARLY OCTOBER DAY IN PROGRESS ACROSS ALL OF
NORTHERN MICHIGAN...WITH AFTERNOON TEMPERATURES WELL ABOVE AVERAGE
BY SOME 10 TO 15 DEGREES. THE CULPRIT (THOUGH HARD TO CALL IT THAT)
IS EXPANSIVE LOW AND MID LEVEL RIDGING BUILDING THROUGHOUT THE
EASTERN CONUS IN RESPONSE TO UNSEASONABLY DEEP TROUGHING JUST INLAND
FROM THE PACIFIC COAST. IN BETWEEN THESE TWO SYSTEMS...DEEP
SOUTHWESTERLY FLOW CONTINUES...WITH SEVERAL WEAK SHORTWAVES OF NOTE
RIDING THROUGH THE FLOW. ALL THE WHILE...WARM FRONTOGENESIS TAKING
SHAPE ACROSS THE UPPER MIDWEST AND INTO THE UPPER PENINSULA IN
RESPONSE TO LEE CYCLOGENESIS BEGINNING OVER THE CENTRAL HIGH PLAINS
AS WELL AS EXPANSIVE (AND RATHER COLD) LOW LEVEL RIDGE ADVANCING
FROM EASTERN SASKATCHEWAN THROUGH ONTARIO...AIDING IN A RAPID
TIGHTENING OF THE SFC-850 THERMAL GRADIENT. THESE WEATHER FEATURES
WILL COME INTO PLAY THROUGHOUT THE NIGHT REGARDING PRECIPITATION
POTENTIAL...WITH PRECIP CHANCES THIS EVENING INTO TOMORROW AFTERNOON
BEING THE MAIN SHORT TERM FORECAST CONCERN THIS GO AROUND.

DESTABILIZATION NOW UNDERWAY ACROSS THE AREA...WITH TEMPS CLIMBING
THROUGH THE 70S AND LOWER 80S...AND DEW POINTS HEADED UPWARD AS WELL
(LOW/MID 60S COMMON SOUTH OF THE STRAITS. HOWEVER...MORNING RAOBS AS
WELL AS RECENT TAMDAR SOUNDINGS SUGGEST CAPPING STILL IN PLACE
AROUND 600MB. HOWEVER...AS FURTHER HEATING TAKES PLACE BY LATE
AFTERNOON...ANTICIPATE A FEW SHOWERS (AND PERHAPS STORMS WITH 82/62
PARCEL GIVING ABOUT 700 J/KG MLCAPE JUST SCRAPING BY RESIDUAL
INVERSION) WILL DEVELOP...PRIMARILY SOUTH OF A CVX-APN LINE IN BEST
PROXIMITY TO INCREASING LOW LEVEL CONVERGENCE AND MOISTURE.
HOWEVER...THESE LIKELY TO BE SOMEWHAT SHORT-LIVED AS THE MAIN ACTION
LOOKS TO TAKE OFF TO THE NORTH...WITH DEVELOPING LOW LEVEL JET OF
35-40 KNOTS PRODUCING EXCELLENT LIFT OVER VERY TIGHT SFC-850MB
THERMAL GRADIENT IN THE PRESENCE OF STEEPENING LOW-MID LEVEL LAPSE
RATE PLUME. COUPLED WITH DEEP MOISTURE (UPSTREAM PWATS IN EXCESS OF
1.5 INCHES) AND ADDITIONAL FORCED ASCENT IN ASSOCIATION WITH
SHORTWAVE CURRENTLY PUSHING THROUGH EASTERN MINNESOTA...A HEAVY RAIN
EVENT LOOKS TO BE IN THE WORKS NORTH OF THE NEARLY STATIONARY LOW
LEVEL WARM FRONT OVERNIGHT. HOWEVER...PER MODEL DEPICTIONS OF BEST
JET FORCING AND PLACEMENT OF THE LOW LEVEL BOUNDARY THIS
AFTERNOON...IT APPEARS THAT THE MAJORITY OF THE ACTION WILL TAKE
PLACE JUST NORTH OF THE CWA (OVER LAKE SUPERIOR?) TONIGHT. THIS WILL
CERTAINLY NEED TO BE WATCHED THROUGH THE EVENING HOURS...BUT WILL
HOLD WITH JUST HIGH CHANCE POPS FOR THE NORTH...TAPERING TO PRETTY
MUCH NOTHING OVER THE SOUTH GIVEN LACK OF ANY PRONOUNCED FORCING
MECHANISM.

HEADING INTO THE DAY TOMORROW...APPEARS THE WARM FRONT WILL ATTEMPT
TO BEGIN TO LIFT NORTHWARD IN RESPONSE TO RISING HEIGHTS AS THE
EASTERN RIDGE CONTINUES TO AMPLIFY. HOWEVER...DEGREE/PLACEMENT OF
CONVECTION AS WELL AS COLD LAKE SUPERIOR AND PLACEMENT OF STRONG
(1030+ MB) HUDSON BAY HIGH WILL IN ALL LIKELIHOOD HOLD THE BOUNDARY
INTACT THROUGH MUCH OF THE DAY ACROSS EASTERN UPPER COUNTIES.
DESPITE THE DIURNAL VEERING OF THE LOW LEVEL JET BY MORNING...
APPEARS RESIDUAL WEAK 300-310K ISENTROPIC UPGLIDE IN THE PRESENCE OF
DEEP RH WILL RESULT IN CLOUDY SKIES UP NORTH ALONG WITH OCCASIONAL
SHOWERS THROUGH MID AFTERNOON. MEANWHILE ACROSS NORTHERN LOWER
COUNTIES...APPEARS INCREASED WARMING ALOFT/CAPPING THROUGH THE
AFTERNOON WILL YIELD A DRY DAY...THOUGH WILL OBVIOUSLY SEE AFTERNOON
CU FIRE UNDER WARM/HUMID CONDITIONS.

AS FOR OTHER THINGS...FOG ONCE AGAIN A CONCERN TONIGHT (LOOKS BETTER
THAN LAST NIGHT) GIVEN STRONG MOISTURE PUSH INTO THE CWA TODAY AND
LOW FOG STABILITY NUMBERS AFTER MIDNIGHT. GOING MENTION OVER THE
LAKES LOOKS GOOD AS WELL GIVEN LAKE TEMPS RUNNING FROM 58-63F AND
SFC DEW POINTS APPROACHING 3-5F ABOVE THESE VALUES.
TEMPERATURE-WISE...A MILD NIGHT ON TAP WITH LIKELY PERIODIC LOW/MID
LEVEL CLOUDS AND HIGH DEW POINTS RESULTING IN NUMBERS CLOSE TO
AVERAGE HIGHS THIS TIME OF YEAR - MAINLY UPPER 50S TO MIDDLE 60S.
FOR HIGHS ON SATURDAY...UPSTREAM READINGS AGAIN GIVE A GOOD FIRST
GUESS...WITH H85 TEMPS PROGGED AROUND 16C SUGGESTING HIGHS BACK IN
THE UPPER 70S TO LOWER 80S. THE EXCEPTION WILL BE NORTH OF THE
STRAITS WHERE EXPECT CLOUDS/SOME PRECIP TO LINGER (SEE
ABOVE)...LIKELY HOLDING HIGHS ONLY IN THE 60S...THOUGH CERTAINLY
SOME ROOM TO CLIMB HIGHER PENDING ANY LATE AFTERNOON SUNSHINE.

LAWRENCE

LONG TERM...THERE ARE SOME INTERESTING THINGS WITH THE LONG TERM AS
THE MODELS TEND TO SPREAD ESPECIALLY AS WE GET INTO THE EXTENDED. IN
THE MID TERM, THE ECMWF, THE GFS, AND TO SOME EXTENT THE NAM AGREE
OUT THROUGH 72 HOURS. THE UKMET TRIES TO FORCE THE 500 MB WAVE
THROUGH FASTER WHICH IS THE OUTLIER. THE ECMWF AND THE GFS ARE IN
GOOD AGREEMENT AT 72 HOURS WITH THE NAM A BIT OUT OF PHASE WITH THE
OTHER TWO, SO LEANED TO THE GFS FORECAST FOR THE PACKAGE. THE MAIN
CONCERN IN THE LONG TERM IS THE TEMPERATURES SUNDAY AND THE ONSET OF
RAIN SUNDAY NIGHT. IN THE EXTENDED THE CONCERN IS THE CESSATION OF
RAIN, WHICH MIGHT HAPPEN ON THURSDAY OR FRIDAY NEXT WEEK. THIS WILL
DEPEND ON THE EVOLUTION OF THE CUTOFF LOW MOVING INTO THE GREAT
LAKES, OF WHICH THERE ARE SEVERAL SOLUTIONS.

SATURDAY NIGHT...SINCE I AM LEANING TOWARD THE GFS, CONTINUED THE
ESSENTIALLY DRY FORECAST IN E UPPER AS THE 500 MB RIDGE KEEPS THINGS
JUST TO THE NORTH IN ONTARIO. THE 700-500 MB RH IS LESS THAN 50%
THROUGH THE NIGHT AND THE GFS HAS LESS MOISTURE AT 850 MB (LESS THAN
80% AT 12 VS. THE NAMS 98%) SO FIGURE THAT THERE WILL BE CLOUDS
AROUND THAT GRADUALLY THICKEN THE FARTHER NORTH YOU ARE.

SUNDAY...LEFT THE GOING FORECAST AS THE GFS (AND THE NAM FOR THAT
MATTER) CONTINUES WITH THE RAIN COMING IN AROUND 18Z AND SO A DRY
MORNING AND THEN A CHANCE OF RAIN SHOWERS FOR THE AFTERNOON AS THE
SFC TROUGH PUSHES INTO THE FORECAST AREA.

SUNDAY NIGHT...AS A SHORTWAVE DIGS INTO THE CUTOFF LOW AT 500 MB AND
DEVELOPS THE SFC LOW IN THE MISSISSIPPI, THE WARM FRONT SINKS A
LITTLE SOUTH AS A COLD FRONT AND CONTINUES TO PROVIDE RAIN CHANCES
FOR E UPPER AND NOW N LOWER, MAINLY NORTH OF A FKS TO APN LINE.

MONDAY...THE SFC LOW BEGINS ITS MOVES TO THE EAST, HOWEVER, WITH THE
DRY WARM SECTOR IN PLAY IN THE MORNING, KEPT THE RAIN OUT SOUTH OF
M-72. THEN AS THE LOW MOVES NORTHEAST, THE FRONT PUSHES THE RAIN
CHANCES NORTH OF M-32.

MONDAY NIGHT...HAVE STARTED THE EVENING WITH LOW CHANCE POPS
EVERYWHERE AS THE 500 MB LOW APPROACHES AND THE SFC LOW BEGINS TO
ELONGATE ALONG THE BAROCLINIC ZONE. AFTER 06Z, IT LOOKS LIKE THE
COLD FRONT TO THE WEST MOVES THROUGH THE FORECAST AREA. THIS IS A
DAY3/DAY4 TIME FRAME, SO KEPT THE POPS IN THE CHANCE CATEGORY FOR
NOW, ALTHOUGH I COULD SEE THIS AS A LIKELY EVENT FOR THE OVERNIGHT
HOURS INTO TUESDAY.

EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE COLD FRONT PASSES
THROUGH AND THE 500 MB LOW IS TO THE WEST OF THE FORECAST AREA. SO
CLOUDY SKIES AND RAIN, PROBABLY IN THE FORM OF SHOWERS. WITH THE LOW
SLOWLY FILLING, WEDNESDAY THE SFC LOW IS OVER THE REGION AND WOULD
EXPECT THAT THE INSTABILITY WOULD BE DONE AND JUST RAIN WOULD BE
OVER THE REGION. THURSDAY, THE 500 MB WAVE IS OPENING AND THE SFC
WAVE IS WEAKENING QUITE A BIT SO WOULD EXPECT THAT THERE IS A CHANCE
OF RAIN SHOWERS THAT LASTS INTO FRIDAY AS THE 500 MB PATTERN IS
FINALLY BEGINNING TO GO INTO ALMOST ZONAL FLOW BY THE END OF THE
DAY. SO WILL HAVE THE CHANCE FOR RAIN SHOWERS.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Oct 5, 3:03 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT FRI OCT 5 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 PM EDT FRI OCT 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS ALL OF
NORTHERN MICHIGAN...WITH ADDITIONAL CHANCES ACROSS EASTERN UPPER
MICHIGAN OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
THUNDERSTORMS OVER EASTERN UPPER TONIGHT WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

IN ADDITION...AREAS OF FOG ARE EXPECTED LATE TONIGHT...WHICH MAY
REDUCE VISIBILITIES TO LESS THAN A HALF MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER
MICHIGAN SATURDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST SUNDAY NIGHT THROUGH
TUESDAY ACROSS ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAWRENCE

The radar

The NCL Michigan radar (KAPX), 59 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheboygan

When
October 5, 8:12 PM EST
Where
Cheboygan County, 1 mi N of Indian River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.434, -84.620

Thunderstorm winds estimated between 35 and 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62117.